Antibiotic resistance is one of our most significant public health challenges. But we should not forget other safety problems of the use of antibiotics. Why this is so, we will tell on the example of the well-known antibiotic piperacillin-tazobactam. Broad-spectrum antibiotics, such as piperacillin-tazobactam (PTZ), play an essential role in the empirical therapy of serious infections. Piperacillin-tazobactam combines ureidopenicillin, and a beta-lactamase inhibitor frequently used to treat severe hospital-acquired infections. PTZ is useful against various respiratory, intra-abdominal, skin, and soft tissue infections, febrile neutropenia, and bloodstream infections. As a typical antibiotic, piperacillin-tazobactam is considered safe and well-tolerated. However, some adverse reactions have been reported. The most frequent complications include diarrhea and hepatic dysfunction. Eosinophilia with fever and hematological abnormality has been described as severe adverse effects of piperacillin-tazobactam. As usual, the DrugCard platform finds interesting cases of adverse reactions, and PTZ is no exception.

Eosinophilia after piperacillin-tazobactam administration

The DrugCard platform found this case in the «Medicina general y de familia». A 91-year-old man was admitted to the Department of Internal Medicine for sepsis secondary to infection of a decubitus ulcer in the trochanteric region. The patient was prescribed empiric antibiotic therapy with piperacillin/tazobactam, and a plastic surgeon performed the surgical debridement of the ulcer. After the use of antibiotic a week later analytical control shows leukocytes 12.300/mm3 (39.6% eosinophils, norm: 0-5%), the absolute value of eosinophils 4.870/mm3 (average: 0-500/mm3). Eosinophilia was confirmed in a new sample taken the next day (4.780/mm3). The patient had no skin lesions, clinical signs, or analytical changes in organ dysfunction. Due to severe eosinophilia, it was decided to change the antibiotic. Six days after discontinuation of piperacillin, eosinophilia disappeared (90/mm3).

Piperacillin-tazobactam induced neutropenia

Febrile neutropenia is a common complication in patients who receive chemotherapy for cancer. Fever may only indicate severe infection and the immediate need for antimicrobial treatment. PTZ is one of the antibiotics given to patients with febrile neutropenia. But at the same time, neutropenia and fever may be associated with piperacillin-tazobactam, although they occur very rarely. The mechanism of piperacillin-tazobactam–induced neutropenia is not entirely known. However, one theory suggests that it can be immune-mediated or occur due to direct toxicity to the myeloid precursors. This complication is usually seen ten days after and, most frequently, 15 days after the initiation of antibiotic therapy. The DrugCard platform found two cases of febrile neutropenia described in an article published in «Oncology and Radiology of Kazakhstan».

Cases of febrile neutropenia

The article describes the clinical cases of 2 patients with acute lymphoblastic leukemia. Patients developed persistent febrile neutropenia during PTZ treatment. One patient was diagnosed with persistent febrile neutropenia (persistent fever, CRP – 85 mg/l, procalcitonin – 2.04 ng/ml). Due to the ineffectiveness of the ongoing antibiotic therapy (piperacillin/tazobactam – 4.5 g*4 times a day) and deep agranulocytosis, antibacterial therapy with Meropenem and Vancomycin was intensified. 

Febrile neutropenia was noted in the another patient, in connection with which the starting antibiotic therapy was carried out (piperacillin/tazobactam – 4.5 g * 4 times a day). However, according to the results of the CRP growth (in the dynamics of 141→157→163 ng/ml), persistent febrile condition, and deep agranulocytosis in the blood (leukocytes – 0.0 thousand/µl), the therapy was enhanced by Meropenem and Vancomycin.

Aspects of literature monitoring on antibiotic safety

Patients expect the medicines they receive to be safe and effective. Healthcare professionals hope the medication they prescribe, dispense or administer is potentially safe. The safety of medicinal products is the primary concern of pharmacovigilance worldwide. Therefore, vigilance on the medicinal product is an integral element towards the assurance of drug safety. Literature search occupies one of the top places in pharmacovigilance activities. For example, the most critical safety aspect of antibiotics is the possibility of antibiotic resistance. But as seen from the cases presented, other undesirable effects of antibiotic therapy should not be overlooked. Given this, it is necessary to search all aspects of antibiotic safety in the indexed and non-indexed literature, and DrugCard medical literature screening will help you with it!

Looking for Expert Guidance?
Our team is on hand round the clock to guide you on how to enhance your literature screening or to offer consultation on your pharmacovigilance processes.
Unlock the Secrets of the Pharma Industry
Get Your Hands on Our Must-Read Business Case Today!
Follow us
Request a demo
This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.
Have questuions?
This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.